Iowa, 2003

Hail and Damaging Winds in Iowa, August 20, 2003

August 20, 2003 · NWS DVN · 31 events in 10 counties and zones

Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$278,000
Crop damage
$50,000
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Thunderstorms developed during the afternoon in Central Iowa along an old stationary front in hot and humid conditions. The thunderstorms moved into Eastern Iowa and became severe. Winds of 50 mph were common along the main gust front breaking many small limbs from trees. The storms reached maximum intensity between 1700 and 1800 CST in Eastern Iowa where a downburst caused severe damage to the NWS office in Davenport, Iowa. Once the storms crossed the Mississippi River, they quickly lost strength due to the setting sun and moving away from the better moisture convergence along the old front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 2:30 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 20, 2:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT WED AUG 20 2003

SHORT TERM FORECAST CHALLENGE CENTERS ON SEVERE POTENTIAL THIS
EVENING WITH WW 875 ALREADY OUT. CONVECTIVE TEMPERATURES IN MID 90S
HAVE BEEN REACHED WITH VISIBLE SATELLITE SHOWING CU FIELD FROM CID
THROUGH FFL WEST TO SOUTH CENTRAL IA BEHIND WEAK WARM FRONT ANALYZED
FROM ABOUT KBRL TO KEST AT 18Z EXTENDING NW TO COLD FRONT IN HIGH
PLAINS ACROSS CENTRAL DAKOTAS TO NEB PANHANDLE. DEVELOPING TSRA
UPSTREAM IN S CENTRAL IA OCCURRING AHEAD OF TAIL END OF MN H5
SHORTWAVE ENERGY. SEPARATE VORT MAX IN S CENTRAL KS THAT DID NOT
INITIALIZE WELL IN 12Z MODELS...SHOULD CONTRIBUTE ADDITIONAL FORCING
FOR TSRA AS IT ROTATES E-NE THIS EVENING AND INTERACTS WITH
BOUNDARIES...INTIALLY SOUTH OF I-80. WITH WIDESPREAD DEWPOINTS IN MID
TO UPPER 70S AND TEMPS IN 90S TO 100...LI/S RANGING FROM -8 TO -10
AND SURFACE CAPES FROM 3000 TO 5000 J/KG NW TO SE...ATMOSPHERE IS
DEFINITELY UNSTABLE ACROSS CWFA. NEARLY UNIDIRECTIONAL WIND PROFILES
AND HIGH FREEZING LEVELS WILL SUPPORT MAINLY SEVERE WIND THREAT WITH
BOWING TSRA COMPLEXES AND LESSER THREAT OF LOW END SEVERE HAIL...AS
INDICATED SO FAR BY SEVERE REPORTS FROM DMX THIS AFTERNOON. STORMS
SHOULD BE MOSTLY BEFORE MIDNIGHT AS MAIN SHORTWAVE ENERGY PUSHES
THROUGH. TEMPS AND POPS GRIDS CHANGED LITTLE FROM PREVIOUS FORECAST
WITH HIGH DEWPOINTS LIMITING MINS TO LOW TO MID 70S AND POPS FROM 30
TO 50 FOR MAINLY EVENING. ...SHEETS

.THURSDAY THROUGH NEXT WEDNESDAY...

BIG QUESTION MARK FOR THURSDAY IS WILL PRECIP OCCUR. FORCING ON
FRONT GETS WEAKER DURING THE DAY. COMPRESSIONAL HEATING TO HELP
BOOST TEMPS DURING THE DAY ALONG WITH SLOWER MOVEMENT OF FRONT.
GUIDANCE JUST LOOKS TOO COOL. FORECAST SOUNDINGS FOR ALL MODELS
SHOW CONVECTIVE TEMPS OF 95 TO 100+. AS MENTIONED BEFORE...
COMPRESSIONAL HEATING AND SLOWER FRONTAL MOVEMENT SHOULD ALLOW
TEMPS TO CLIMB INTO THAT RANGE. THEREFORE WILL CONTINUE PRECIP
THREAT BUT PUSH IT TO LATE AFTERNOON/EVENING. POSSIBILITY STILL
EXITS THAT FROPA COULD BE DRY DUE TO TEMPS NOT REACHING CONVECTIVE
TEMPERATURES.

BEYOND THURSDAY EVENING...FORECAST LOOKS AS DRY AS DUST. FRONT TO
STALL AND WASH OUT JUST SOUTH OF CWFA BEFORE H5 RIDGE BUILDS BACK
INTO THE AREA. GULF IS ALSO CLOSED FOR BUSINESS. FROPA IN THE
TUES/WED TIME PERIOD TO STALL/WASH OUT OVER CWFA. MAY SEE SOME
ISOLATED SHRA/TSRA...BUT THAT WOULD BE ABOUT IT.   SF

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Aug 20, 4:50 AM CST, 10 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

...HOT TODAY...CHANCE FOR STORMS THIS EVENING THROUGH THURSDAY...

.DAY ONE...TODAY AND TONIGHT...

HOT AND RATHER HUMID CONDITIONS WILL BE FELT TODAY AS TEMPERATURES
CLIMB INTO THE LOWER TO MIDDLE 90S. THE COMBINATION OF HEAT AND
HUMIDITY WILL PUSH HEAT INDICES INTO THE 97 TO 103 DEGREE RANGE...
MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. MID AFTERNOON HEAT
INDICES MAY RANGE FROM 100 TO 105 DEGREES ALONG AND WEST OF A LINE
FROM IOWA CITY...TO KAHOKA MISSOURI. LOWER DEWPOINTS IN THE 60S EAST
OF THE MISSISSIPPI RIVER WILL MAKE FOR LESS HUMID CONDITIONS THERE
AND HEAT INDICES OF LOWER IMPACT.

THERE WILL BE A CHANCE FOR A FEW THUNDERSTORMS TODAY...ESPECIALLY
WEST OF THE MISSISSIPPI RIVER. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE AND HAVE A RELATIVELY SHORT LIFE SPAN. THEY MAY STILL BE ABLE
TO PRODUCE LOCALLY HEAVY DOWNPOURS HOWEVER. AN UPPER LEVEL
DISTURBANCE PUSHING ACROSS THE UPPER MIDWEST WILL CREATE A BETTER
CHANCE FOR MORE SUBSTANTIAL THUNDERSTORMS LATER THIS EVENING AND
TONIGHT. MOST OF THE LOCAL AREA WILL BE AT RISK OF EXPERIENCING SOME
TYPE OF THUNDERSTORM ACTIVITY TONIGHT...BUT THERE WILL BE A BETTER
CHANCE IN AREAS ALONG AND NORTH OF A LINE FROM SIGOURNEY...TO THE
QUAD CITIES...AND TO STERLING. A FEW STORMS MAY REACH SEVERE LIMITS
THIS EVENING OR TONIGHT BY PRODUCING WIND GUSTS UP TO 60 MPH...AND
NICKEL SIZE HAIL. THE THUNDERSTORMS WILL ALSO BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT PUSHING INTO A VERY WARM AND HUMID AIRMASS WILL KICK
OFF MORE THUNDERSTORMS ON THURSDAY. THERE IS A CHANCE THAT SOME OF
THESE STORMS COULD BECOME SEVERE THURSDAY AFTERNOON AND EVENING
ALONG AND AHEAD OF THE FRONT. THIS INCLUDES AREAS ALONG AND EAST OF
A LINE FROM DUBUQUE...TO FAIRFIELD.

IF STORMS AND THEIR ASSOCIATED CLOUDS CAN HOLD OFF LONG ENOUGH
BEFORE THE FRONT PASSES LATE ON THURSDAY...HEAT AND HUMIDITY CAN BE
EXPECTED TO BUILD TO POTENTIALLY DANGEROUS LEVELS. TEMPERATURES WILL
CLIMB WELL INTO THE 90S...WITH HIGH TEMPERATURES POSSIBLY REACHING
NEAR RECORD LEVELS IN THE UPPER 90S. AREAS WITH THE BEST CHANCE OF
EXPERIENCING THIS TYPE OF HEAT ARE ALONG AND SOUTHEAST OF A LINE
FROM WASHINGTON...TO THE QUAD CITIES...AND TO STERLING.  HEAT
INDICES WILL RANGE FROM 100 TO 105 IN THESE AREAS...WITH A GOOD
CHANCE THAT THEY COULD EXCEED 105 DEGREES.  A HEAT ADVISORY MAY BE
NEEDED FOR PORTIONS OF THE AREA ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT
MAINLY ALONG AND NORTH OF A LINE FROM FAIRFIELD...TO DAVENPORT...AND
TO MOUNT CARROLL. SPOTTER ACTIVATION MAY ALSO BE NEEDED THURSDAY
AFTERNOON IN MUCH OF THE AREA.

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING INTERNET WEB SITE:
HTTP://WWW.CRH.NOAA.GOV/DVN (ALL LOWER CASE)

12

The radar

The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
August 20, 3:20 PM CST to 3:25 PM CST
Where
Iowa County, Victor
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.733, -92.300

Signs and branches down

Thunderstorm Wind, Keokuk

When
August 20, 3:30 PM CST to 3:35 PM CST
Where
Keokuk County, What Cheer
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
41.400, -92.367

Also reported by spotters; limbs down and tin roof off an outbuilding

Thunderstorm Wind, Iowa

When
August 20, 3:30 PM CST to 3:36 PM CST
Where
Iowa County, Ladora
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.750, -92.183

Signs and branches down.

Thunderstorm Wind, Keokuk

When
August 20, 3:35 PM CST to 3:45 PM CST
Where
Keokuk County, 8 mi S of Delta
Measured
60 kt (69 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
41.217, -92.333

Tree damaged; antenna off roof

Thunderstorm Wind, Keokuk

When
August 20, 3:43 PM CST to 3:50 PM CST
Where
Keokuk County, Sigourney
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.333, -92.200

Large branches down

Thunderstorm Wind, Keokuk

When
August 20, 3:45 PM CST to 3:52 PM CST
Where
Keokuk County, Hayesville
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Crop damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
41.267, -92.250

Also 1 West of Hayesville; heavy damage to a grain silo with power poles snapped in half.

Thunderstorm Wind, Johnson

When
August 20, 3:53 PM CST to 3:56 PM CST
Where
Johnson County, North Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.750, -91.617

Occurred with the gust front; 18 inch diameter trees down

Thunderstorm Wind, Benton

When
August 20, 3:53 PM CST to 3:58 PM CST
Where
Benton County, 4 mi ENE of Watkins
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
41.900, -91.933

Event occurred in Norway, Iowa

Thunderstorm Wind, Benton

When
August 20, 4:00 PM CST to 4:05 PM CST
Where
Benton County, Vinton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.167, -92.033

Thunderstorm Wind, Linn

When
August 20, 4:13 PM CST to 4:18 PM CST
Where
Linn County, Center Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.200, -91.783

Trees down

Thunderstorm Wind, Linn

When
August 20, 4:17 PM CST to 4:22 PM CST
Where
Linn County, Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.150, -91.683

Trees down.

Thunderstorm Wind, Muscatine

When
August 20, 4:44 PM CST to 4:54 PM CST
Where
Muscatine County, Atalissa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.567, -91.167

Hail, Jones

When
August 20, 4:50 PM CST to 4:53 PM CST
Where
Jones County, 4 mi ENE of Anamosa
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.133, -91.217

Occurred near Amber, Iowa

Thunderstorm Wind, Jones

When
August 20, 4:55 PM CST to 5:05 PM CST
Where
Jones County, Wyoming
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.067, -91.000

Numerous trees down on houses & vehicles. Small Outbuilding blown over.

Thunderstorm Wind, Muscatine

When
August 20, 5:00 PM CST to 5:08 PM CST
Where
Muscatine County, 5 mi N of Muscatine
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -91.050

Jct of Iowa 38 & 155th Street

Thunderstorm Wind, Jackson

When
August 20, 5:00 PM CST to 5:15 PM CST
Where
Jackson County, Maquoketa
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -90.683

Trees and Power lines down.

Thunderstorm Wind, Jackson

When
August 20, 5:15 PM CST to 5:25 PM CST
Where
Jackson County, 4 mi W of Maquoketa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Crop damage
$25,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.067, -90.767

Corn flattened with tree limbs down

Thunderstorm Wind, Dubuque

When
August 20, 5:20 PM CST to 5:28 PM CST
Where
Dubuque County, Farley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -91.000

Trees down

Thunderstorm Wind, Dubuque

When
August 20, 5:22 PM CST to 5:28 PM CST
Where
Dubuque County, Epworth
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -90.933

Trees down

Thunderstorm Wind, Jackson

When
August 20, 5:24 PM CST to 5:34 PM CST
Where
Jackson County, 2 mi NE of Maquoketa
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.083, -90.650

Cherry & apple trees down

Thunderstorm Wind, Dubuque

When
August 20, 5:25 PM CST to 5:30 PM CST
Where
Dubuque County, Peosta
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
42.450, -90.850

Tree limbs down

Thunderstorm Wind, Jackson

When
August 20, 5:30 PM CST to 5:45 PM CST
Where
Jackson County, Preston
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -90.400

Trees down;lasted 15 minutes

Thunderstorm Wind, Jackson

When
August 20, 5:35 PM CST to 5:43 PM CST
Where
Jackson County, Fulton
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.150, -90.683

Tree down on house

Hail, Scott

When
August 20, 5:49 PM CST to 5:53 PM CST
Where
Scott County, Blue Grass
Measured
1.25 in hail
Property damage
$10,000
Crop damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -90.767

Hail, Scott

When
August 20, 5:55 PM CST to 5:58 PM CST
Where
Scott County, 2 mi N of Buffalo
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$4,000
Reported by
TRAINED SPOTTER
Coordinates
41.483, -90.733

Thunderstorm Wind, Scott

When
August 20, 5:57 PM CST to 6:09 PM CST
Where
Scott County, Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.617, -90.583

Large tree down on farm along North Division Street

Thunderstorm Wind, Scott

When
August 20, 5:57 PM CST to 6:09 PM CST
Where
Scott County, Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.617, -90.583

Power lines down.

Thunderstorm Wind, Scott

When
August 20, 5:58 PM CST to 6:10 PM CST
Where
Scott County, Davenport Arpt
Measured
80 kt (92 mph) estimated gust
Property damage
$55,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.617, -90.583

Winds of 50 knots began at 1758 CST according to DVN ASOS. At 1800 CST measured gusts of 58 knots (67 mph) were recorded and at 1801 CST, DVN ASOS measured a gust of 67 knots (77 mph). Before the ASOS could update for 1802 CST a power failure occurred at the ASOS site. NWS personnel at WFO DVN estimated winds of at least 80 knots (92 mph) lasting for 2 or 3 minutes (Review of archived data indicated the DVN 88D measured winds of 80+ knots about 3 miles east of the office at 200 AGL). During this time about one third of the outer roof of the NWS building was peeled off (the roof is designed to withstand 90 mph winds). Only the air conditioning units on the roof prevented the peeling from going the entire length of the building. With the outer roof gone, water fell into the operations area necessitating a shut down of all equipment and implementation of service backup by WFO Des Moines. The only damage sustained to equipment inside the building was the phone system, 2 monitors, and 2 computer mice. Downed power lines were noted in the 9000 block of Harrison Street from the office along with numerous trees down.

Thunderstorm Wind, Scott

When
August 20, 6:00 PM CST to 6:10 PM CST
Where
Scott County, 1 mi SE of Davenport Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.600, -90.567

Large Interstate highway sign down on U.S. 61 just north of the I-80 & U.S. 61 interchange.

Thunderstorm Wind, Scott

When
August 20, 6:00 PM CST to 6:10 PM CST
Where
Scott County, Mt Joy
Measured
70 kt (81 mph) estimated gust
Property damage
$8,000
Reported by
TRAINED SPOTTER
Coordinates
41.617, -90.583

At intersection of Scott County Park Road and 215th Street. A metal shed was flattened along with a garage door blown in. Limbs were found 40 to 50 feet away from the parent tree and a flag pole was 5 degrees off vertical.

Hail, Scott

When
August 20, 6:01 PM CST to 6:03 PM CST
Where
Scott County, Davenport Arpt
Measured
0.88 in hail
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.617, -90.583

Hail size estimated by NWS personnel due to dangerous winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374205, 5374206, 5374207, 5374258, 5374260, 5374259, 5374261, 5374262, 5374263, 5374264, 5374265, 5374269, 5374270, 5374271, 5374272, 5374273, 5374266, 5374274, 5374275, 5374267, 5374276, 5374277, 5374268, 5374278, 5374279, 5374281, 5374282, 5374324, 5374325, 5374326, 5374280.